Category: 

What is an Amoxicillin Rash?

Article Details
  • Written By: N. Madison
  • Edited By: Jenn Walker
  • Last Modified Date: 07 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A recent study suggests that former acne sufferers are more likely to retain a youthful appearance as they age.  more...

December 9 ,  1979 :  The eradication of smallpox was certified.  more...

An amoxicillin rash is an allergic skin reaction a person may have when he is taking a medication called amoxicillin. Amoxicillin is an antibiotic medication that is often used for treating such conditions as ear infections, bronchitis, pneumonia, and urinary tract infections. Most people who take amoxicillin do so without allergy symptoms or side effects, but a small percentage of patients may develop an amoxicillin rash. In some cases, an amoxicillin rash can be a sign of a life-threatening infection. Interestingly, amoxicillin can cause several different types of rashes.

Sometimes amoxicillin causes a mild rash as a side effect. Usually, this rash isn’t a sign of a serious problem for the person taking the medication. It is, however, easy for a person to confuse a minor type of amoxicillin rash with the onset of one that may indicate a serious health issue. For this reason, many health experts recommend that an individual report any sign of an amoxicillin rash to his doctor. A doctor can evaluate the rash and help an individual determine whether or not there is cause for concern.

Ad

One type of amoxicillin rash that indicates a more serious health problem is called Stevens-Johnson syndrome. This condition is marked by the development of a red or purple rash and is accompanied by pain. The rash associated with Stevens-Johnson syndrome erupts into blisters, and the top layer of the patient’s skin sheds. One way to tell whether a person may have Stevens-Johnson syndrome instead of another type of amoxicillin rash is based on the symptoms that develop before the rash; in many cases, flu-like symptoms precede it. An individual with this condition is usually hospitalized in an intensive care unit for treatment.

Sometimes a person who has a reaction to amoxicillin develops hives. While hives can sometimes develop as a sign of a minor allergic reaction, they may indicate anaphylaxis in some people. Anaphylaxis is a severe allergic reaction that may be accompanies by difficulty breathing, swelling of the face and mouth, and stomach upset in addition to hives. As anaphylaxis is life threatening, a person with these symptoms typically needs emergency medical attention.

Exfoliative dermatitis is also among the more serious types of amoxicillin rashes that a person may develop. This rash is accompanied by reddening of the skin, intense itchiness, and the scaling and sloughing off of a person’s skin. A person with this skin condition generally feels unwell and may have difficulties with the regulation of body temperature, suffer nutritional deficiencies, and have a decrease in the amount of blood that circulates through his body as a result of the sloughing off of his skin. In some cases, this condition requires hospitalization.

Ad

You might also Like

Recommended

Discuss this Article

SteamLouis
Post 3

My daughter had an amoxicillin allergy rash when she was six years old. She was being treated for an ear infection. She had never taken a penicillin group antibiotic before that so there was no way we could have known that she is allergic to penicillin. We found out after they ran an allergy test at the hospital after seeing the rash she had due to amoxicillin. The nurse told me that I did the right thing by bringing her in as the allergic reaction would have gotten much worse with time.

SarahGen
Post 2

@donasmrs-- That's a good idea. Like the article said, amoxicillin may trigger different types of rashes. You probably won't know if it's a serious allergic rash or a relatively harmless one on your own.

I developed an amoxicillin rash when I was put on them for strep throat. It turned out I have mononucleosis (which is not generally treated with antibiotics). So I developed a horrible, itchy rash all over my body. It went away eventually but it turns out that if amoxicillin is taken for certain types of infections, it may trigger a rash. It's like an amoxicillin side effect. I could have never known though. It might have been an allergic rash as well.

donasmrs
Post 1

I thought that any type of rash that occurs while on antibiotics is a sign of an allergy. I guess that's not so. I've never had an amoxicillin skin rash before but if it occurs, I'll be sure to see a doctor about it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email